Medical Specialty >> Psychiatry

Doctors Lounge - Psychiatry Answers

Back to Psychiatry Answers List

If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.

DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.

Date of last update: 8/24/2017.

Forum Name: Antidepressants

Question: Effexor and Cannabis?


 Wastrel - Wed Mar 23, 2005 6:41 pm

Does smoking up interfere at all with Effexor XR?

My doctor's had me on effexor since september of last year, and I've been a big pot smoker since before then, but my doc's really concerned that weed might be interfering with the effexor ... I personally don't think so, since I quit weed for december and didn't notice any change whatsoever in my mood.
 Theresa Jones, RN - Sat Mar 26, 2005 6:17 am

User avatar Hi Wastrel,
Effexor is an antidepressant and cannabis is a central nervous system depressant. So generally speaking, one would likely counteract the effects of the other.
Sincerely,
Rntdj
 Wastrel - Mon Mar 28, 2005 9:00 pm

Thanks, but what does that mean for me? How will this affect my mood?

And to what extent do they cancel each other out? Which substance is more potent?
 Theresa Jones, RN - Wed Mar 30, 2005 5:15 am

User avatar Hi Wastrel,
It would be impossible for me to give any sort of percentage of how much one would cancel out or effect the other since everyone metabolizes drugs etc. at a little different rate. However, since your doctor has expressed concern over this, you should be concerned as well. He/she is in a much better position to judge the effects than I. As for potency, if the drugs affected the system in the same way one could say this or that one is "more potent". The effects are opposite of each other. My apologies for not being more helpful.
Sincerely,
Rntdj

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us